Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 142, NWS Denver/Boulder, CO

August 22, 2007Logan County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 22, 2007, 9:37 AM MDT for Logan County, Sedgwick County, Colorado. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2007, 9:37 AM MDT (15:37 UTC)
Expired
Aug 22, 2007, 10:15 AM MDT
In force
38 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Logan County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 182 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 9:45 AM MDTHAIL 0.887 W Sedgwick, COMOST HAIL PEA SIZE UP TO PENNY SIZE
Aug 22, 9:48 AM MDTHAIL 0.754 Sw Sedgwick, CO1/2 INCH RAIN. MOST HAIL PEA TO MARBLE SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 3.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-795 J/kg
Mixed-layer LCL
1975 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 221536
SVRBOU
COC075-115-221615-
/O.NEW.KBOU.SV.W.0142.070822T1537Z-070822T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
937 AM MDT WED AUG 22 2007

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN NORTHEAST COLORADO
  EXTREME NORTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 1015 AM MDT

* AT 937 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES WEST OF SEDGWICK...OR ABOUT 21 MILES WEST
  OF JULESBURG...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEDGWICK...
  OVID...MARKS BUTTE AND JULESBURG.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4098 10267 4078 10267 4078 10204 4100 10211

$$
1 follow-up statement
000 
WWUS55 KBOU 221606
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1006 AM MDT WED AUG 22 2007

COC075-115-221616-
/O.EXP.KBOU.SV.W.0142.000000T0000Z-070822T1615Z/
SEDGWICK CO-LOGAN CO-
1006 AM MDT WED AUG 22 2007

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN LOGAN AND
SEDGWICK COUNTIES EXPIRED AT 1015 AM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 4098 10267 4078 10267 4078 10204 4100 10211

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:25 AM MDT, 6 hours 12 minutes earlier.

Area forecast discussion, Aug 22, 3:25 AM MDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
325 AM MDT WED AUG 22 2007

.SHORT TERM...

.LONG TERM...SOUTHWESTERLY FLOW ALOFT IS PROGGED THURSDAY AND
THURSDAY NIGHT WITH AN UPPER TROUGH AXIS MOVING ACROSS ON FRIDAY.
THE GFS IS A BIT QUICKER WITH THIS FEATURE.   NORTHWESTERLY FLOW
ALOFT LATE FRIDAY BECOMES MORE ZONAL BY SATURDAY MORNING.
THE QG VERTICAL VELOCITY FIELDS HAVE UPWARD MOTION FOR THE FORECAST
AREA THROUGH FRIDAY MORNING...THEN DOWNWARD MOTION IS PROGGED BEHIND
THE TROUGH AXIS FRIDAY AFTERNOON AND NIGHT.  BOTH MODELS KEEP
BOUNDARY LAYER UPSLOPE FLOW GOING THURSDAY INTO FRIDAY MORNING...
WITH THE NAM KEEPING IT GOING INTO THE EVENING.  BOTH MODELS HAVE
STRATUS OVER THE PLAINS ON THURSDAY.  THURSDAY NIGHT INTO FRIDAY
MORNING LOOKS PRETTY MOIST OF BOTH MODELS.  THE GFS DRIES IS OUT
MORE AFTER THE TROUGH MOVES OVER FRIDAY AFTERNOON.  OVERNIGHT
FRIDAY...BOTH DRY IT OUT QUITE A BIT.  THE BOUNDARY LAYER DEW
POINTS ARE IN THE MID 50S F TO LOWER 60S F THURSDAY INTO FRIDAY
MORNING...THEN THEY DRY INTO THE MID 40S TO LOWER 50S F.  THE
THETA-E AXIS IS OVER THE CENTRAL AND SOUTHERN FORECAST AREA ON
THURSDAY...THEN OVER THE EAST ON FRIDAY.  PRECIPITABLE WATER VALUES
ARE IN THE 0.80 TO 1.20 INCH RANGE THURSDAY THROUGH FRIDAY MORNING.
THERE IS SOME CAPE BOTH THURSDAY AND FRIDAY...NOTHING GREAT.  BOTH
MODELS HAVE MEASURABLE RAINFALL ON THE QPF FIELDS THURSDAY THROUGH
FRIDAY EVENING...THE MOST OVERNIGHT THURSDAY/EARLY FRIDAY MORNING.
THE LAPSE RATES AND FORECAST SOUNDINGS SHOW IT TO BE CAPPED
THURSDAY.  HOWEVER...THERE IS THE WEAK SYNOPTIC SCALE ENERGY WITH
THE UPPER TROUGH TO CONSIDER.  WILL LOWER GOING POPS A BIT...AND
WILL KEEP THE HIGHEST GOING OVERNIGHT THURSDAY.   FOR TEMPERATURES
...THURSDAYS HIGHS ARE 4-6 C COOLER THAN TODAYS.  FRIDAYS ARE
SIMILAR TO THURSDAYS.  FOR THE LATER DAYS...SATURDAY THROUGH
TUESDAY...THE GFS HAS ANOTHER COLD FRONT MOVING IN LATE
MONDAY/MONDAY EVENING.  WELL SEE.

&&

.AVIATION...

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 22, 5:47 AM MDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
547 AM MDT WED AUG 22 2007

COZ030>051-221700-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
547 AM MDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TODAY MAINLY DURING THE
AFTERNOON AND EVENING HOURS. THE BEST CHANCE FOR THUNDERSTORMS WILL
BE ON THE PLAINS THIS EVENING. DUE TO BETTER MOISTURE ON THE
PLAINS...A FEW STORMS MAY BECOME SEVERE. THE MAIN THREATS WILL BE
HAIL UP TO 1.5 INCHES IN DIAMETER AND UP TO 2 INCHES OF RAIN IN AN
HOUR. THE THREAT OF SEVERE WEATHER WILL BE GREATEST EAST OF A LINE
FROM KIOWA TO FORT MORGAN DURING THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS IN MOST AREAS
LATE THURSDAY AND THURSDAY NIGHT.  THEN...THERE WILL BE A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND
FOOTHILLS...THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

GIMMESTAD/RJK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 4:23 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert67 min
Aug 22, 4:44 PM MDTSevere Thunderstorm WarningBOUWeld61 min
Aug 22, 5:03 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert57 min
Aug 22, 5:22 PM MDTSevere Thunderstorm WarningBOUDouglas, Jefferson53 min
Aug 22, 5:58 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Elbert62 min
Aug 22, 5:59 PM MDTSevere Thunderstorm WarningBOUDouglas46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.